Six months after being diagnosed with gastroparesis, I underwent experimental intravenous immunoglobulin treatment. What is often considered a wonder drug, with the ability to treat hundreds of rare illnesses, resulted in the worst experience of my life. I suspect that I developed aseptic meningitis, feeling like I had brain-damaged myself.
What is intravenous immunoglobulin?
Immunoglobulin is found in plasma, which is a part of your blood. It contains antibodies that help you fight germs and disease. When someone donates blood, the immunoglobulin can be separated out. The immunoglobulin of several donors is then mixed together to create what has been touted as a miracle drug. The drug gets delivered intravenously, providing your body with antibodies that you may not be making on your own.
In basic terms, intravenous immunoglobulin, or IVIG, injects a patient with the antibodies created by hundreds of other people. IVIG has been used to treat various diseases that are autoimmune, infectious, or idiopathic, including some types of cancer, HIV, and epilepsy.
What is gastroparesis?
Gastroparesis, or delayed gastric emptying, is a stomach disorder that slows or stops the movement of food from your stomach into your small intestine. Gastroparesis literally translates to paralyzed stomach. The primary symptoms are extreme nausea, vomiting, bloating, and feeling full after eating very small amounts.
There are several causes of gastroparesis, including complications from diabetes or surgery. I developed gastroparesis after contracting COVID-19. However, there is no way to test how or why someone developed gastroparesis, so we will never be sure of its cause. As such, it is a very difficult illness to treat. It has no cure and very few treatments.
As such, patients and their health care providers are increasingly trying experimental treatments. One of these treatments is IVIG. While IVIG is generally considered to be very safe, it has rarely been used to treat gastroparesis and thus is considered experimental in that context.
In fact, my health care team based my treatment on just one reported case of another young woman who had developed gastroparesis post-COVID-19. After four months of IVIG, her symptoms improved so much that she was able to transition from complete parenteral nutrition to a full oral diet. There is some other emerging data that some cases of gastroparesis may be autoimmune-related. As such, my health care providers suggested I try it.
The treatment plan
After meeting with an immunologist, we agreed to follow the same treatment plan from the case above: 2 g/kg once per month for four doses. This is approximately four times the FDA guidance suggests for typical adults.
The IVIG would be delivered intravenously in a clinic setting over the course of several hours. Because I would be getting such a high dose, my doctor warned me that I may experience some side effects like a headache or feeling tired. They told me to take Tylenol if that occurred.
My first appointment was in April 2023, on a Friday at 8 am. I was hooked up to the medication and IV fluids, which would both be slowly delivered throughout the day. Around 1 p.m., my head started hurting, so I took some Tylenol. By 2 p.m., my infusion was over, and after waiting an hour to be monitored in the clinic, I was able to go home. Throughout the evening, my head still hurt a bit, but overall, I went to bed feeling fine.
The next day I woke up and immediately threw up from pain. It felt like my brain was on fire, or that it was going to explode. Tiny movements would send lightning bolts of pain throughout my whole body. I couldn’t get out of bed and eventually fell back asleep. When I woke back up, I was in just as much pain as before.
At this point, I started panicking. I genuinely felt like I had brain-damaged myself. I felt like I had chosen to do something that was completely unnecessary and had just made things a million times worse. It was terrifying. For days, I was in tears and extreme pain. I couldn’t run my feeding tube or drink anything. I had severe brain fog. It felt like I could only think with one small part of my brain, which, as a lawyer, was a huge problem.
Six days after my treatment, I had barely recovered. I went to the hospital to get IV fluids and finally started feeling some relief. I discovered that I may have had a migraine or aseptic meningitis – inflammation of the brain lining. Symptoms include horrible headaches or deterioration in mental state. I was not tested for aseptic meningitis, so I’ll never know for sure whether I had it. Either way, it was a horrible experience that I wouldn’t wish on anyone.
Moving forward, I decided to cancel my future IVIG treatments. I hadn’t noticed any improvement in my gastroparesis, so to me, it wasn’t worth risking it. It took me several weeks to start feeling normal again. Still today, I struggle with brain fog – but this could be due to past malnourishment, and the IVIG merely highlighted it for me.
My intent in sharing this story is not to scare or discourage others. IVIG has had amazing results for so many people, and its serious side effects are incredibly rare. For example, as of April 2022, only 44 cases of IVIG-induced aseptic meningitis have been reported in English literature.
Because this side effect is so rare, I think my doctors didn’t tell me about it because they didn’t want to scare me. However, knowledge is power, and equipping patients with all of the information allows them to navigate their health journeys with greater resilience and informed decision-making.
Maria Jay is a patient advocate.